January 18, 2011
FDA warns of potential risk of severe liver injury with MultaqThe FDA has notified healthcare professionals and patients about cases of hepatocellular liver injury and hepatic failure, including two cases of acute liver failure leading to transplantation in patients treated with Multaq (dronedarone tablets, from sanofi-aventis). Information about the potential risk of liver injury from Multaq is being added to the Warning and Precautions and Adverse Reactions sections of the Multaq label. The FDA is continuing to review reports of possible adverse events and drug interactions with Multaq. Because these reactions are reported voluntarily from a treatment population of unknown size, it is not always possible to reliably estimate their frequency or establish a causal relationship to drug exposure.
Patients are advised to contact their healthcare professional immediately if they experience signs and symptoms of hepatic injury or toxicity while taking Multaq. Healthcare professionals should consider obtaining periodic hepatic serum enzymes, especially during the first 6 months of treatment with Multaq.
Multaq is indicated to reduce the risk of cardiovascular hospitalization in patients with paroxysmal or persistent atrial fibrillation (AF) or atrial flutter (AFL) with a recent episode of AF/AFL and cardiovascular risk factors (age >70yrs, HTN, diabetes, prior cerebrovascular accident, left atrial diameter ≥50mm or LVEF <40%), who are in sinus rhythm or who will be cardioverted.
For more information visit www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm240110.htm.